Alert archive / Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 46, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 28, 2004, 7:10 AM EDT for Fairfax County, Virginia; Montgomery County, Maryland. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2004, 7:10 AM EDT (11:10 UTC)
- Expired
- Jul 28, 2004, 11:15 AM EDT
- In force
- 4 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Montgomery County, MD, Fairfax County, VA
The radar
The Sterling radar (KLWX), 30 km from the middle of the area, began a volume at 11:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 11.2 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 685 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1049 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KLWX 281112
FFWLWX
MDC031-VAC059-281515-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
710 AM EDT WED JUL 28 2004
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR
MONTGOMERY COUNTY IN CENTRAL MARYLAND
FAIRFAX COUNTY IN NORTHERN VIRGINIA
* UNTIL 1115 AM EDT.
* AT 710 AM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN
FROM DULLES AIRPORT TO POOLESVILLE...MOVING EAST NORTHEAST AT 20
MPH. RADAR INDICATES THAT AROUND ONE INCH OF RAIN HAS ALREADY
FALLEN OVER THE WARNED AREA. UP TO ANOTHER INCH WILL BE POSSIBLE
THROUGH 1115 AM EDT.
* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
INCLUDE ASPEN HILL...BETHESDA...COLESVILLE...GAITHERSBURG...NORTH
POTOMAC...OLNEY...POTOMAC...ROCKVILLE...THE AMERICAN LEGION
BRIDGE...GREAT FALLS...MCLEAN...RESTON...TYSONS CORNER...VIENNA AND
WOLF TRAP.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.
MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME
DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO
HIGHER GROUND.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.
LAT...LON 3918 7718 3910 7696 3905 7700 3902 7705
3888 7725 3892 7743
$$
PELOQUIN/HTS/SMZ1 follow-up statement
000 WGUS71 KLWX 281513 FFSLWX MDC031-VAC059-281615- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1110 AM EDT WED JUL 28 2004 ...FLASH FLOOD WARNING EXPIRES FOR MONTGOMERY AND FAIRFAX COUNTIES... HEAVY RAIN PRODUCING THUNDERSTORMS ARE NOW WELL EAST OF THE WARNING AREA. THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 1115 AM. LINGERING AREAS OF HIGH WATER WILL SLOWLY SUBSIDE DURING THE NEXT COUPLE OF HOURS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY. DO NOT WALK INTO FLOODED AREAS. $$ RDH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:52 AM EDT, 3 hours 18 minutes earlier.
Area forecast discussion, Jul 28, 3:52 AM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 352 AM EDT WED JUL 28 2004 .SHORT TERM...TODAY AND TONIGHT... UPPER LOW CURRENTLY LOCATED OVER NORTHERN OH IS FORECAST TO MOVE NORTHEAST TO EASTERN LAKE ONTARIO BY WEDNESDAY EVENING. GFS AND ETA SHOW WEAK UVV AND CONTINUED DEEP LAYER MOISTURE ACROSS THE EASTERN THIRD OF THE CWA THIS MORNING...WHERE WILL INCLUDE SCATTERED SHOWERS. AS TROUGH AXIS SWINGS ACROSS CENTRAL VA AND CENTRAL MD THIS AFTERNOON...RR QUAD OF H25 JET MOVES ACROSS THE NORTHERN MID ATLANTIC. MODELS SHOW SIGNIFICANT DRYING OF THE ATMOSPHERE IN THE WESTERN HALF OF THE CWA...WITH RESIDUAL LOW LEVEL MOISTURE LINGERING ACROSS THE EASTERN SECTIONS. WITH THE UPPER LEVEL FORCING PRESENT THIS AFTERNOON AND A WEAK COLD FRONT PUSHING ACROSS THE REGION WILL KEEP CHC POPS EAST OF THE BLUE RIDGE AND SLIGHT CHC POPS TO THE WEST. CONSIDERING THE VERY IMPRESSIVE RAINFALL AMOUNTS WHICH OCCURRED TUESDAY IN THE MARYLAND COUNTIES NEAR THE CHESAPEAKE BAY...WILL KEEP A FLOOD WATCH IN EFFECT IN THESE AREAS FOR TODAY. WEAK HIGH PRESSURE WILL BUILD INTO VA FROM THE WEST WEDNESDAY NIGHT...AND EXPECT CLEARING SKIES WITH LOWS NEAR SLIGHTLY BELOW NORMAL WITH DRIER AIR MOVING IN FROM THE WEST. && .AVIATION...SHOWERS WILL DIMINISH THIS MORNING...AS AREA OF UPWARD VERTICAL MOTION MOVES NORTH AND EAST OF THE TAF SITES. PATCHY FOG HAS DEVELOPED AT MARTINSBURG WITH IFR CONDITIONS EXPECTED THROUGH 12Z AND MVFR CONDITIONS IN LIGHT FOG AND MIST ARE EXPECTED AT THE OTHER SITES. VFR CONDITIONS SHOULD PREVAIL AT CHARLOTTESVILLE AND MARTINSBURG TODAY...WHILE VICINITY SHOWERS AND THUNDERSTORMS FROM IAD EAST THIS AFTERNOON MAY RESULT IN MVFR CONDITIONS. && .LONG TERM... H5 L/WV TROF TO PERSIST IN THE MISSISSIPPI VLY INTO THE WKND...WHICH IN TURN WL ALLOW FOR A HUMID SLY FLOW ACRS ERN SEABOARD. HWVR... HIPRES RDG PARKED SE OF CAPE COD...WHICH MEANS THERE WL BE AN ELY COMPONENT TO THE FLOW AS WELL. THIS MIDLVL CNVGNC BODES POORLY FOR CONSIDERABLE SUNSHN. ON THE BRIGHTER SIDE...THE 28/00Z MDL RUN PLACES THE BAROCLINIC ZN A BIT FRTHR E THAN YDA...WHICH WL ALLOW AT LEAST SOME DRYING INTO CWFA...IF JUST BRIEFLY. FCST WL REFLECT THIS THINKING...WL CHC POPS CONTG 3RD AND 4TH PDS IN THE SE...WHILE KEEPING NW DRY/SKY LT 40 PCT CVRG. HWVR...BY FRI... RETURN FLOW WL HV AN IMPACT...AND WL NEED TO ADD CHC POPS BACK TO THE BLUE RDG...SHEN VLY...AND PTMC HIGHLANDS. MSTR WL BE PRESENT /TD AOA 70F/ AS WL INSTABLILTY. AND...THE EVER PRESENT MTNS WL PROVIDE A FOCUSING MECHANISM. ALTHO DIURNAL EFFECTS WL BE IN PLACE...AND GRIDS WL HINT AT THIS...WONT ATTEMPT TO TIME FEATURES IN GREAT DETAIL. MOIST..UNSETTLED PTTN CONTS INTO THE WKND. RELATIVELY FEW CHGS TO GRIDS BYD FRI THO. TEMP FCSTS OK...AND ONLY MINOR TWEAKS WERE REQD. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...FFA TODAY MDZ006>007...MDZ011...MDZ013>014...MDZ016>018. VA...NONE. WV...FFA TODAY VAZ057. MARINE...NONE. && SHORT TERM/AVIATION FORECASTER...SMITH LONG TERM FORECASTER...HTS CORRECTED FOR AREAL COVERAGE OF FLOOD WATCH (INCLUDE VAZ057).
Hazardous weather outlook, Jul 28, 5:41 AM EDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 541 AM EDT WED JUL 28 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-290900- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 541 AM EDT WED JUL 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE...A FLOOD WATCH FOR FLASH FLOODING HAS BEEN POSTED FOR PARTS OF NORTHEAST...CENTRAL...AND SOUTHERN MARYLAND...AS WELL AS FOR KING GEORGE COUNTY VIRGINIA. PLEASE SEE THE FLOOD WATCH PRODUCT /WGUS61 KLWX OR WBCFFALWX/ FOR DETAILS. ELSEWHERE...ALTHOUGH SCATTERED THUNDERSTORMS CAN BE EXPECTED...NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. RAINFALL AND FLOOD REPORTS WOULD BE APPRECIATED BY PHONE OR EMAIL. HTS
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 8:48 PM EDT | Flash Flood Warning | LWX | Harford | 117 min |
| Jul 27, 9:23 PM EDT | Flash Flood Warning | LWX | Baltimore, Howard, Montgomery, City of Baltimore | 2 hr |
| Jul 27, 9:44 PM EDT | Flash Flood Warning | LWX | Prince George's | 2 hr |
| Jul 27, 10:35 PM EDT | Flash Flood Warning | LWX | Harford | 115 min |
| Jul 27, 11:44 PM EDT | Flash Flood Warning | LWX | Prince George's | 2 hr |
Nearby
Flash Flood Warnings in Virginia, 2004Flash Flood Warnings in Maryland, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.